I was diagnosed with Graves disease in 2001 and subsequently treated with radioactive iodine in 2003. Since being treated, I was placed on Synthroid. Soon after I developed the "eye stare" and moderate lid retraction bilaterally. Throughout the years, my eyes seemed to have gone back to their normal state. Approximately two years ago, my physician switched me to armour thyroid (I felt great on it). However, approximately 8 months ago, I developed a pronounced upper lid retraction of my right eye. I wanted to know if it could be related to the armour thyroid and whether I should ask my physician to switch me back to synthroid?
The eye problems are likely not directly related to your thyroid problems or the replacement hormones you are taking. They sound like they are caused by Graves Eye Disease (also known as Thyroid Eye Disease) which is caused by different anti-bodies than the ones that caused your Graves Thyroid Disease. These antibodies cause a fat-like substance to be deposited in the muscles behind the eyes, which eventually push the eye out of the socket, causing the characteristic stare. Somehow they eye movement also causes the lid retraction you are referring to.
The antibodies can be blood tested for, I believe. I'd say at this point you should be seen by a good ophthalmologist who treats patients with GED. Your endo should be able to refer you to someone, I would think.
I'd advise to make sure you are seen soon. Even if your eye problems don't progress any further, it is better to be safe than sorry. Sometimes GED progresses until it causes double vision and in rare instances, threatens the optical nerve. Good luck to you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.